My Mom’s Adverse Adventure with Amiodarone

Today on twitter, @MedscapeNurses tweeted about using amiodarone to treat PVC’s in order to boost LVEF. Amiodarone Use in PVC Reduction to Boost LVEF

My mom had a large posterior inferiolateral MI a couple of days before Christmas. She was admitted to ICU, at our small community hospital, with DKA, Bacteremia, and poly nephritis. While in ICU I noticed a rhythm change. Mom had had SVT but never AFib, and certainly not Afib with RVR! I had not gone home because mom was not herself. She is typically level headed and stoic. On that day, she was having feelings of impending doom and panicking saying she had to sit up because she could not breath. She had done this when she had pericarditis after her CABG in 2003 but not since. I was alarmed. The staff instituted ACLS protocol and put mom on an Amiodarone drip. I have fourteen years of critical care and Cathlab experience, so I was only a little freaked out because this was my mom. They then began arranging transport to a facility that provides interventional cardiology. Long story short, my mom survived and her LVEF is now around 40%. It was around 25% at discharge. I did not think much else about her discharge meds and orders. They were standard. I had seen the same for my patients for the past few years but I had never seen what they dealt with at home.

I brought her home the day after Christmas and that was when it began. My mom would have continual nausea and debilitating diarrhea for the next three months. At first we thought it was because of the antibiotics for her poly nephritis and bacteremia. Then I checked her meds in Epocrates and noted diarrhea was a common side effect with use of beta blockers. I called her physician. We discussed her meds and changed them up. She still had gut trouble. She and I were not sleeping because she was in the bathroom nonstop and tends to fall frequently due to polio as a child. Mom is an insulin dependent type II diabetic. We could not get her sugar and lantis regulated. Thank God I was home with her! It was hell. The only time mom got relief from the GI distress was to take pepto bismol. She couldn’t leave the house. They discovered she was not responsive to plavix so she went on brillinta. No more pepto then. It has salicylates and counteracts the effectiveness of brillinta and effient. The doctor also decreased her ASA to 81mg/day. The gut trouble still was not getting any better! Mom was exhausted, dehydrated, sore, irritable, and at her wit’s end. Lomotil and Imodium did nothing to stop or even slow the diarrhea. It was becoming very dangerous because of dehydration and her diabetes. We were finally able to get her weaned off the Amiodarone and the GI problems improved.

Last week we saw mom’s cardiologist and electrophysiologist. We told his nurse practitioner about all the trouble she was having with her gut. She said, “Oh yes! That was the Amiodarone. It has a very long half life and an iodine component.” DING!!!! My mom is anaphylactically allergic to shellfish. Ugh! Why had I not put the two together? You live and you learn. I hope by sharing this others will learn. Mom is still having bouts of gut trouble from the Amiodarone but they are not happening within two to three hours of taking it. I am glad she did not have an anaphylactic reaction while she was having her MI. There is a reason it is called the practice of medicine. There are too many variables at play for every person, every medication, and every treatment.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s